Minnesota, 2003

Hail in Minnesota, June 23, 2003

June 23, 2003 · NWS ABR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT MON JUN 23 2003

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
12Z SOUNDING ANALYSIS CAPE (5K+) BY AWIPS SKEWED BY THE SONDE
APPARENTLY PENETRATING A THUNDERSTORM DURING FLIGHT.  18Z SOUNDING
ANALYSIS MORE REASONABLE.  RERUN OF THE 12Z ANALYSIS HAS A CAPE
SIMILAR TO THE LATER RUN.  SCAN STORM RELATIVE CAPES OF STORMS
MOVING THROUGH CWA THIS MORNING RANGED BETWEEN 1500 AND 3000...
DEPENDING ON STORM INTENSITY.

ETA FAMILY AND GFS IN NEAR AGREEMENT WITH QPF FORECAST.  LONG
TRAINING OF SHORTWAVES ALONG STATIONARY FRONT AFFECTING QPF OVER
CWA.  NO CHANGE TO CURRENT GRID VALUES.  JET AND UPPER LEVEL FLOW
PARALLELS FRONT.  NO KICKER EVIDENT TO ACCELERATE FRONT AWAY FROM
CWA.  MEANWHILE MOISTURE AND WIND CONVERGENCE (ESPECIALLY THE
PERSISTENT LOW LEVEL JET) AND THETA E LAPSE RATES CONTINUE UNSTABLE
ATMOSPHERE.  EXPECT SOME INCREASE IN STABILITY WHEN THE FRONT
FINALLY MOVES.  MEANWHILE CONVECTION CONTINUES TO FIRE IN WESTERN
ZONES ALONG OUTFLOW BOUNDARIES AT THE 925 AND 850MB ELEVATIONS.  FOR
NOW HAVE MOSTLY MID LEVEL SHOWERS AND CLOUDS...BUT THAT MAY CHANGE
IF TWO OR MORE BOUNDARIES COALESCE.

EXPECT ATMOSPHERE TO STABILIZE SOMEWHAT BY WEDNESDAY AS THE FRONT
DEFINITELY MOVES OUT OF THE REGION.  NEVERTHELESS WILL HAVE TO KEEP
A WEATHER EYE OUT FOR STRAY CONVECTION AND POSSIBLE SEVERE EVENTS.
MODELS EVENTUALLY START A COOLING AND DRYING TREND ABOUT WEDNESDAY
AS THEY MOVE A SURFACE HIGH AND UPPER RIDGE INTO THE REGION.  THIS
MAY BE FAST SINCE MODEL TREND HAS BEEN TO SLOW FEATURES DOWN EACH
RUN OVER THE PAST FEW RUNS.  MCNULTY

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
12Z GFS AND ETA CYCLES BOTH PLACE CWA IN DRY AREA ON THURSDAY. LEFT
EVENING WORDING IN FOR WEDNESDAY NIGHT PERIOD...WITH LAST OF
EXPECTED UVV FROM UPPER TROUGH AT THAT TIME. GOOD SUBSIDENCE AND
DRYING NOTED BY BOTH MODELS FOR WEDNESDAY NIGHT AND BETTER PART OF
THURSDAY. ETA MODEL IS 12 TO 18 HOURS FASTER THAN GFS IN BRINGING
BACK DOOR COLD FRONT THROUGH CWA FROM CANADA. ETA BRINGS FRONT
THROUGH THURSDAY AFTERNOON. GFS BRINGS FRONT THROUGH ON FRIDAY.
LEANING ON THE GFS FRONTAL POSITIONING HERE FOR NOW GIVEN RECENT
PROBLEMS MODELS HAVE HAD WITH CURRENT ULTRA SLOW FROPA. VERY COLD
MID-LEVELS AND NOT SO BAD LAPSE RATES WOULD SUPPORT SOMETHING IN THE
WAY OF COLD AIR INSTABILITY SHOWERS...EXCEPT THERE IS NOT ENOUGH
MOISTURE AROUND. KEEPING THURSDAY THROUGH EXTENDED DRY...WITH WAA
PATTERN SETTING UP OVER CWA BY SUNDAY. KEPT NE CORNER OF CWA A BIT
COOLER THAN THE REST OF CWA DAYS 4 AND 5 FOR ANY CAA AIR POSSIBLY
RESIDING OVER THAT AREA WITH BACK DOOR FRONT. DULY NOTED THE JET
STRUCTURE ALOFT WITH FROPA SCENARIO FOR FRIDAY...BUT AGAIN...SIMPLY
GOING WITH THE IDEA THAT LIMITED MOISTURE MAY GENERATE SOME
CLOUDS...BUT NOT ANYTHING IN THE WAY OF PRECIP. GFS GENERATING JUST
A FEW HUNDREDTHS OF AN INCH ON DAY 4 WITH 12Z RUN.

00Z MEX ENSEMBLES NUMBERS CONTINUE UPWARD TREND...ESPECIALLY OVER
WESTERN HALF OF CWA IN THE OUT PERIODS. AGAIN...MENTIONED THE
KEEPING OF COOLER MAX T VALUES OVER NE CWA AS SUCH. UPDATED THE
GRIDS...MADE SOME CHANGES.   DORN

.ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND
TONIGHT.
Hazardous weather outlook, Jun 23, 4:20 AM CST, 15 hours 40 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL
LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS
AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM
ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE
STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD
WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE
COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE
CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME
OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM ABERDEEN TO REDFIELD.

PARKIN

In the hours before

Local storm report, Jun 23, 7:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0812 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    4 SE WAUBAY WILDLIFE REFU SD   TORNADO
06/23/03   DAY

KWH

The radar

The Aberdeen radar (KABR), 138 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Big Stone

When
June 23, 8:00 PM CST
Where
Big Stone County, 14 mi NW of Ortonville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.467, -96.650

Hail, Big Stone

When
June 23, 8:15 PM CST
Where
Big Stone County, 10 mi NW of Ortonville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.417, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365528, 5365527.